Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 19, NWS Topeka, KS

April 6, 20105 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2010, 3:04 PM CDT for 5 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2010, 3:04 PM CDT (20:04 UTC)
Expired
Apr 6, 2010, 3:45 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 2:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:33 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 6, 12:33 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT TUE APR 6 2010

.UPDATE...

UPDATE FOR 18Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

APPEARS MHK WILL BE NORTHWEST OF THE DRYLINE FOR NO CONVECTIVE
CONCERNS TODAY...BUT BOUNDARY WILL LIKELY BE NEAR TOP/FOE ONCE
STORMS DEVELOP. COVERAGE EXPECTED TO BE SCATTERED SO WILL GO WITH
VCTS AT THIS TIME. STRATUS IS POISED TO THE NORTHWEST BEHIND THE
COLD FRONT...BUT UNSURE IT WILL HOLD TOGETHER INTI ALLY WITH DRY
AIR IN PLACE. WILL MENTION MVFR OVERNIGHT AT MHK FOR NOW.

65

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT TUE APR 6 2010/

DISCUSSION...

TODAY/TONIGHT...MAIN FOCUS WITH FORECAST PACKAGE CENTERS ON SEVERE
WEATHER POTENTIAL FOR NORTHEAST AND EAST CENTRAL KANSAS THIS
AFTERNOON/EVENING. AS OF EARLY THIS MORNING...DRYLINE HAD RETREATED
WESTWARD TO WEST CENTRAL KANSAS. EXPECT THIS BOUNDARY TO MAKE GROUND
EASTWARD AS SFC LOW CURRENTLY NEAR MCK MOVES ENE AND NEUTRALLY-TITLED
UPPER SYSTEM EJECTS INTO THE CENTRAL PLAINS. AN INVERSION CENTERED
NEAR H85 WILL HELP KEEP CONVECTIVE INITIATION SUPPRESSED UNTIL MID
AFTERNOON. THIS ALONG WITH AMPLE SFC HEATING AND CONTINUED TRANSPORT
OF SLIGHTLY MODIFIED GOM MOISTURE...WILL ALLOW FOR AN UNSTABLE
ENVIRONMENT TO MATERIALIZE BY MID AFTERNOON.

MINOR SPREAD BETWEEN OPERATIONAL MODELS REGARDING LOCATION OF SFC
FEATURES DURING THE AFTERNOON HOURS ACROSS THE CWA. FROM 18Z TO
21Z...ANTICIPATE COLD FRONTAL BOUNDARY TO SAG SOUTH-SOUTHEASTWARD
INTO FAR NORTH CENTRAL INTO NORTHEAST KANSAS WITH AN INTERSECTING
DRYLINE SHARPENING THROUGH PORTIONS OF NORTHEAST INTO FAR WESTERN
EAST CENTRAL KANSAS...SPECIFICALLY FROM TOPEKA TO EMPORIA.
CONVECTIVE INITIATION IS EXPECTED BY MIDDLE AFTERNOON...WITH TWO
REGIONS SERVING AS THE GREATEST PROBABILITY OF INITIAL DEVELOPMENT.
THE FIRST WILL BE ALONG THE COLD FRONT FROM N MO TO NORTHEAST
KANSAS. A SECOND REGION WILL BE LOCATED ALONG THE DRYLINE WHERE
LOCALIZED ASCENT PER DRYLINE CIRCULATION/CONVERGENCE IN
CONJUNCTION WITH SW-NE THERMAL AXIS WILL EXIST...GENERALLY FROM
EMPORIA TO EL DORADO. MOST OPERATIONAL MODELS SUPPORT THIS OVERALL
SCENARIO INCLUDING 4KM WRF FWIW.

ENVIRONMENTAL CONDITIONS ARE CHARACTERISTIC OF AMPLE FLOW THROUGH
THE COLUMN COINCIDENT WITH A FAIRLY MOIST WARM SECTOR EAST OF THE
AFOREMENTIONED BOUNDARIES. STORM MODE WILL STRONGLY DICTATE
TYPE/THREAT OF SEVERE WEATHER. THE INITIAL STORM MODE WILL BE
SEMI-DISCRETE WITH DAYLIGHT HOURS STORM MODE STRONGLY DICTATED BY
COVERAGE OF CONVECTION. OVER NORTHEAST KS...SEMI-DISCRETE CELLS WILL
BE POSSIBLE BEFORE A GRADUAL TRANSITION TO A LINEAR EVOLVING
PRESENTATION WITH EMBEDDED STRONGER UPDRAFTS AS MID/UPPER FLOW WILL
REMAIN PARALLEL TO SFC COLD FRONT AND UPSTREAM CONVECTION SEEDS
DOWNSTREAM STORMS. GREATEST PROBABILITY OF SEVERE WEATHER IN THIS
REGION IS ANTICIPATED WITHIN FIRST 3-4 HOURS OF CI...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. LONGER-LIVED DISCRETE STORMS
WILL ALSO HAVE THE POTENTIAL FOR A TORNADO...MOST LIKELY EARLY IN
THE CONVECTIVE EVOLUTION. FURTHER SOUTH OVER EAST CENTRAL KS...MODEL
GUIDANCE HAS TRENDED TO A SLOWER EASTWARD PROGRESSION OF DRYLINE
DURING THE AFTERNOON HOURS...AND THIS MAY ALLOW A FEW STORMS TO RUN
SLIGHTLY AHEAD OF DRYLINE IN EAST CENTRAL KS. SIMILARLY...THE FULL
SPECTRUM OF SEVERE WEATHER REMAINS POSSIBLE WITH ANY DISCRETE
STORMS...AND THIS SCENARIO MAY BE SLIGHTLY HIGHER...YET MORE
CONDITIONAL IN THIS AREA...WITH LOW LEVEL SHEAR SLIGHTLY STRONGER
AND THE PROSPECTS THIS REGION MAY BE CLOSER TO SOUTHERN PERIPHERY OF
MID/LATE AFTERNOON CI. THE COLD FRONT WILL EVENTUALLY OVERTAKE THE
DRYLINE BEFORE 03Z ACROSS EAST CENTRAL KANSAS...WITH THE MAJORITY OF
TSRA ACTIVITY OUT OF THE CWA BY 06Z.

ASIDE FROM AFTERNOON/EVENING CONVECTION CONCERNS...BREEZY CONDITIONS
WILL CONTINUE FOR A GOOD PORTION OF THE MORNING/EARLY AFTERNOON
HOURS AS STRONG WINDS JUST OFF THE SFC MIX DOWN. HOWEVER...EXPECT A
GRADUAL DECREASE IN WIND SPEEDS BY LATE MORNING AS STRONGEST
PRESSURE GRADIENT SHIFTS ESE AND WINDS OFF THE SFC LESSEN WITH
APPROACH OF SFC TROUGH. LIKEWISE...HELD OFF ON ISSUING WIND ADVISORY
FOR THE AREA AS WINDIEST CONDITIONS SHOULD EXIST NOW THROUGH
16Z...WHICH KEEPS THINGS BELOW ADV CRITERIA.

WED/THU/FRI...SCT SHOWERS WILL REMAIN POSSIBLE OVER MOST OF THE
REGION ON WED AS STRONG ASCENT OVERSPREADS THE AREA ASSOCIATED WITH
UPPER TROUGH AND WRAP AROUND MOISTURE. THIS WILL KEEP MAXIMUM
READINGS BELOW NORMAL WITH HIGHS IN THE MIDDLE 50S. A GRADUAL WARMUP
IS EXPECTED THEREAFTER AS AN UPPER LEVEL RIDGE BUILDS INTO THE
CENTRAL PLAINS AND SFC HIGH PRESSURE MOVES OFF TO THE EAST RETURNING
SOUTHERLY FLOW. KEPT FORECAST DRY FOR THU/FRI WITH MODERATING TEMPS.
NO CHANGES MADE BEYOND FRI.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 6, 2:29 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT TUE APR 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-071930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
229 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE ACROSS EAST
CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF LARGE DAMAGING
HAIL UP TO THE SIZE OF GOLF BALLS AS WELL AS WINDS OF 60 TO 70
MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

FIRE DANGER WILL REMAIN IN THE VERY HIGH TO EXTREME CATEGORY
ACROSS THE AREA THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:31 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington29 min
Apr 5, 7:43 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha18 min
Apr 5, 7:53 PM CDTSevere Thunderstorm WarningTOPMarshall37 min
Apr 5, 8:08 PM CDTSevere Thunderstorm WarningTOPWashington52 min
Apr 5, 8:26 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington34 min
Apr 5, 8:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington31 min
Apr 5, 8:58 PM CDTTornado WarningTOPWashington32 min
Apr 5, 9:13 PM CDTSevere Thunderstorm WarningTOPMarshall17 min
Apr 5, 9:18 PM CDTTornado WarningTOPMarshall, Washington27 min
Apr 5, 9:38 PM CDTSevere Thunderstorm WarningTOPMarshall11 min
Apr 6, 2:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee37 min
Apr 6, 3:14 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee46 min
Apr 6, 3:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee47 min
Apr 6, 3:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Lyon, Osage43 min
Apr 6, 4:09 PM CDTAreal Flood AdvisoryTOPLyon111 min
Apr 6, 4:24 PM CDTAreal Flood AdvisoryTOPDouglas81 min
Apr 6, 4:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson22 min
Apr 6, 4:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Lyon, Osage, Shawnee38 min
Apr 6, 5:29 PM CDTAreal Flood AdvisoryTOPLyon2 hr
Apr 6, 6:41 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.